Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 76, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 8, 2022, 3:07 PM PDT for Imperial County, Riverside County, California. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2022, 3:07 PM PDT (22:07 UTC)
- Expired
- Aug 8, 2022, 7:15 PM PDT
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Imperial County, CA, Riverside County, CA
The radar
The San Diego radar (KNKX), 139 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 3:42 PM PDT | FLASH FLOOD | 5 W Chiriaco Summit, CA | ***DELAYED REPORT*** BOX CANYON RD CLOSED DUE TO FLOODING. VEHICLE WITH 2 OCCUPANTS STRANDED IN WATER. |
| Aug 8, 4:34 PM PDT | FLASH FLOOD | 5 W Chiriaco Summit, CA | ***DELAYED REPORT*** SOUTH BOUNDARY RD OF JOSHUA TREE NP CLOSED DUE TO FLOODING. ALL VISITORS HAVE BEEN EVACUATED FROM THE SOUTHERN PORTION THE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795
WGUS55 KPSR 082207
FFWPSR
CAC025-065-090215-
/O.NEW.KPSR.FF.W.0076.220808T2207Z-220809T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
307 PM PDT Mon Aug 8 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
North Central Imperial County in southeastern California...
Riverside County in southern California...
* Until 715 PM PDT.
* At 307 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain in Box Canyon Road. Between 0.5 and 1.5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Chiriaco Summit, North Shore, Bombay Beach and Imperial Hot
Mineral Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3366 11595 3369 11581 3367 11567 3365 11557
3356 11540 3343 11544 3342 11544 3323 11558
3333 11574 3343 11585 3347 11590 3351 11595
3352 11595
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS3 follow-up statements
229
WGUS75 KPSR 082229
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
329 PM PDT Mon Aug 8 2022
CAC025-065-090215-
/O.CON.KPSR.FF.W.0076.000000T0000Z-220809T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
329 PM PDT Mon Aug 8 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT THIS
EVENING FOR NORTH CENTRAL IMPERIAL AND RIVERSIDE COUNTIES...
At 329 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain in Box Canyon Road. Between 1 and 2 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Chiriaco Summit, North Shore, Bombay Beach and Imperial Hot
Mineral Springs.
Local flash flood modeling indicates flash flooding along Box Canyon
Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3366 11595 3369 11581 3367 11567 3365 11557
3356 11540 3343 11544 3342 11544 3323 11558
3333 11574 3343 11585 3347 11590 3351 11595
3352 11595
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS871
WGUS75 KPSR 082337
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
437 PM PDT Mon Aug 8 2022
CAC025-065-090215-
/O.CON.KPSR.FF.W.0076.000000T0000Z-220809T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
437 PM PDT Mon Aug 8 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT THIS
EVENING FOR NORTH CENTRAL IMPERIAL AND RIVERSIDE COUNTIES...
At 437 PM PDT, local law enforcement reported Box Canyon Road had
been closed due to flooding. Between 1 and 2 inches of rain have
fallen over portions of Box Canyon. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Chiriaco Summit, North Shore, Bombay Beach and Imperial Hot
Mineral Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3366 11595 3369 11581 3367 11567 3365 11557
3356 11540 3343 11544 3342 11544 3323 11558
3333 11574 3343 11585 3347 11590 3351 11595
3352 11595
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS034
WGUS75 KPSR 090219
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
719 PM PDT Mon Aug 8 2022
CAC025-065-090229-
/O.EXP.KPSR.FF.W.0076.000000T0000Z-220809T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
719 PM PDT Mon Aug 8 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3366 11595 3369 11581 3367 11567 3365 11557
3356 11540 3343 11544 3342 11544 3323 11558
3333 11574 3343 11585 3347 11590 3351 11595
3352 11595
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 12:22 PM PDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 8, 12:22 PM PDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1222 PM MST Mon Aug 8 2022 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Storm chances will remain elevated throughout the work week and possibly beyond due to abundant moisture in place. Temperatures will be near to slightly below seasonable norms during the next several days. && .DISCUSSION... Latest water vapor satellite imagery early this morning shows an inverted upper-level trough across northern Sonora. This feature is resulting some nocturnal convection across portions of SE Arizona. According to the latest model guidance, this convective complex is expected to weaken through sunrise with clearing skies expected throughout the morning hours. For later today, sufficient daytime heating will result in MLCAPE values between 1000-1500 J/KG with PWAT values ranging between 1.25" over Gila County to 1.9" across southwest Arizona and SE California. This will be sufficient once again to generate another round of afternoon and evening storms. Activity will first begin to develop early afternoon across the higher terrain near the Mogollon Rim and White Mountains, moving into Gila County and then descend from the higher terrain into the lower deserts this evening. Additional convection may also pop up across portions of southwest Arizona and SE California this afternoon, mainly over the higher terrain areas like Joshua Tree National Park as well as the Kofas. Latest HREF has a 30-50% probability of winds exceeding 35 mph across the Phoenix area, while across Pinal County the probability of winds exceeding 35 mph goes up to between 50-70%. Certainty if strong outflows do move into Pinal County, there will be blowing dust issues, which could significantly reduce visibilities to make for hazardous driving conditions. Latest model guidance, including the HRRR and the UA WRF, are indicating that Tuesday may be a more convectively active day as an easterly wave moves across northern Sonora, providing better upper- level support for storm maintenance. Convection will first fire up across the Mogollon Rim and White Mountains as well as across SE Arizona during the afternoon hours and then get steered towards the lower deserts of South-Central Arizona during the evening hours, with activity more likely to affect the Phoenix metro area. Going through the rest of the week and possibly beyond, ensembles continue to be in very good agreement that the subtropical high pressure will remain situated northeast of the four corners region. This overall positioning of the high will be favorable for continuous moisture advection into the desert southwest with PWAT values across the lower elevations ranging between 1.7 and 2.0 inches. In addition to the continuous moisture advection, there will be periodic easterly waves that will migrate into the region, which will aid in increasing the storm coverage. However, determining the timing of each individual wave as it approaches the region is difficult this far in advance. NBM PoPs through the period range between 25-50% in the lower elevations and between 40-70% across the higher terrain. With the increased moisture and potential cloud cover from convective debris, high temperatures during the next several days will remain near to slightly below normal. && .AVIATION...Updated 1920Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Light winds, less than 10 kts, generally favoring a southerly component will continue to veer toward the west through the afternoon. Heading into the afternoon and evening hours, convection over the high terrain east and southeast of Phoenix are expected to generate an outflow that will progress toward the Valley. The exact magnitude of outflow winds is uncertain, but the latest HREF continues to indicate around a 30-40% chance of winds exceeding 30 kts. Timing for this outflow looks to be around 03Z-06Z. With the possibility of strong outflow winds, blowing dust will be a concern particularly for KIWA. There is around a 30% chance for isolated showers and thunderstorms to also develop as the gust front moves through. Thereafter, winds will likely become somewhat more variable before a light easterly flow redevelops after midnight. Expect SCT-BKN mid and high clouds mostly aoa 10 kft to continue through the period. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will generally retain a southerly component at both KIPL and KBLH today and tonight, aside from erratic winds from any showers/thunderstorms. Showers and thunderstorms continue to push westward into SE CA and is impacting KBLH. Reduced visibilities at KBLH due to heavy rain are expected to improve going forward as activity continues to advance west. Additional shower/thunderstorm activity will be possible this afternoon, which could once again approach KBLH. Otherwise, expect SCT-BKN mid and high clouds to mostly remain aoa 10 kft through the period. && .FIRE WEATHER... Active monsoon storm conditions are expected during the next several days as moisture levels remain elevated across the area. With the elevated moisture levels in place, MinRHs will range between 25-40% with excellent overnight recoveries. Therefore, the fire danger threat is expected to remain low for the foreseeable future. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Lojero AVIATION...Smith/Hirsch FIRE WEATHER...Lojero
In the hours before
Special weather statement, Aug 8, 1:47 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
147 PM PDT Mon Aug 8 2022
CAZ560-564-568-570-082130-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-
147 PM PDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 230 PM PDT...
At 147 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Desert Center, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Desert Center and Chiriaco Summit.
This includes the following highways...
CA Interstate 10 between mile markers 85 and 112.
CA Route 177 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3376 11532 3358 11519 3340 11526 3349 11571
3365 11575 3379 11572
TIME...MOT...LOC 2047Z 118DEG 9KT 3353 11536
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Aug 8, 1:52 PM PDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
152 PM PDT Mon Aug 8 2022
CAZ560-561-082145-
Joshua Tree NP West CA-Joshua Tree NP East CA-
152 PM PDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...
At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Cottonwood Visitor Center, or 16 miles north of
Chiriaco Summit, moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Riverside County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3391 11563 3374 11573 3384 11609 3404 11590
3403 11584
TIME...MOT...LOC 2052Z 123DEG 6KT 3389 11582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Aug 8, 2:06 PM PDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
206 PM PDT Mon Aug 8 2022
CAZ560-568-082130-
Chiriaco Summit CA-Joshua Tree NP West CA-
206 PM PDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of Riverside County
through 230 PM PDT...
At 206 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood Visitor Center, or 7 miles northwest of Chiriaco Summit,
moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cottonwood Visitor Center.
This includes CA Interstate 10 between mile markers 74 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 11593 3374 11571 3362 11577 3366 11595
3373 11594 3375 11599
TIME...MOT...LOC 2106Z 144DEG 5KT 3372 11582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Aug 8, 2:34 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
234 PM PDT Mon Aug 8 2022
CAZ563-564-567-568-082200-
Chuckwalla Mountains CA-Salton Sea CA-Imperial Valley CA-
Chiriaco Summit CA-
234 PM PDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 300 PM PDT...
At 234 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bombay Beach, or 16 miles southeast of Chiriaco
Summit, moving northwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chiriaco Summit, Bombay Beach and Imperial Hot Mineral Springs.
This includes the following highways...
CA Interstate 10 between mile markers 85 and 95.
CA Route 111 between mile markers 48 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Phoenix.
&&
LAT...LON 3352 11540 3329 11546 3333 11578 3347 11589
3369 11573 3367 11547
TIME...MOT...LOC 2134Z 118DEG 14KT 3346 11556
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:47 PM PDT | Special Weather Statement | PSR | Riverside | 43 min |
| Aug 8, 1:52 PM PDT | Special Weather Statement | PSR | Riverside | 53 min |
| Aug 8, 2:06 PM PDT | Special Weather Statement | PSR | Riverside | 24 min |
| Aug 8, 2:17 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Aug 8, 2:34 PM PDT | Special Weather Statement | PSR | Riverside | 26 min |
| Aug 8, 2:44 PM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 46 min |
| Aug 8, 3:49 PM PDT | Dust Storm Advisory | PSR | Imperial, Riverside | 86 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.